Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 149, NWS Birmingham, AL

March 30, 2005Blount County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 30, 2005, 10:09 PM CST for Blount County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2005, 10:09 PM CST (04:09 UTC)
Expired
Mar 30, 2005, 11:03 PM CST
In force
54 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Blount County, AL

The radar

The Birmingham radar (KBMX), 89 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 9:50 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 310409
SVRBMX
ALC009-310500-
/O.NEW.KBMX.SV.W.0149.050331T0409Z-050331T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1009 PM CST WED MAR 30 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF ONEONTA

* UNTIL 1100 PM CST

* AT 1009 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF SMOKE
  RISE...OR ABOUT 8 MILES WEST OF WARRIOR...AND MOVING NORTHEAST AT
  45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CLEVELAND...BLOUNTSVILLE...SUSAN MOORE AND SUMMIT.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3388 8691 3381 8661 3402 8636 3425 8646

$$
3 follow-up statements
000 
WWUS54 KBMX 310418
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1018 PM CST WED MAR 30 2005

ALC009-310500-
/O.CON.KBMX.SV.W.0149.000000T0000Z-050331T0500Z/
BLOUNT AL-
1018 PM CST WED MAR 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 PM CST FOR
BLOUNT COUNTY...

AT 1018 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING 
HAIL GOLF BALL SIZE OR LARGER.  THIS STORM WAS LOCATED NEAR SMOKE 
RISE...OR ABOUT NEAR WARRIOR...MOVING NORTHEAST AT 50 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAYDEN...LOCUST FORK...NECTAR...CLEVELAND...ROSA...BLOUNTSVILLE...
SUSAN MOORE...SUMMIT AND SNEAD.

LAT...LON 3388 8691 3384 8668 3411 8634 3425 8646

$$
000 
WWUS54 KBMX 310444
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1044 PM CST WED MAR 30 2005

ALC009-310500-
/O.CON.KBMX.SV.W.0149.000000T0000Z-050331T0500Z/
BLOUNT AL-
1044 PM CST WED MAR 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 PM CST FOR
NORTHERN BLOUNT COUNTY...

AT 1044 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR
BLOUNTSVILLE...OR ABOUT 12 MILES NORTHWEST OF ONEONTA...MOVING
NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NECTAR AND 7 MILES NORTHWEST OF LOCUST FORK BY 1030 PM CST
  CLEVELAND BY 1035 PM CST
  BLOUNTSVILLE BY 1040 PM CST
  8 MILES NORTHWEST OF SUSAN MOORE BY 1045 PM CST
  SUMMIT AND 8 MILES NORTHWEST OF SNEAD BY 1050 PM CST

LAT...LON 3396 8677 3388 8663 3412 8634 3425 8646

$$
000 
WWUS54 KBMX 310503
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1103 PM CST WED MAR 30 2005

ALC009-310513-
/O.EXP.KBMX.SV.W.0149.000000T0000Z-050331T0500Z/
BLOUNT AL-
1103 PM CST WED MAR 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR BLOUNT COUNTY EXPIRES AT 1100
PM CST...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE MOVED OUT OF THE COUNTY.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3396 8677 3388 8663 3412 8634 3425 8646

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:30 PM CST, 6 hours 39 minutes earlier.

Area forecast discussion, Mar 30, 3:30 PM CST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CST WED MAR 30 2005

.DISCUSSION...
SHORT WAVE TROUGH OVER THE MIDWEST STATES WILL LIFT NORTHEAST AND
PUSH A WEAK FRONTAL BOUNDARY INTO NORTHWEST ALABAMA.  SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP AHEAD OF THE FRONT
LATE TONIGHT OVER WEST ALABAMA AND SPREAD EASTWARD.  VORT MAX WILL
PASS OVER ALABAMA ON THURSDAY AND PUSH SHOWERS AND THUNDERSTORMS
INTO GEORGIA THURSDAY AFTERNOON.  SHOULD BE A BREAK IN THE
PRECIPITATION THURSDAY EVENING AS SURFACE LOW DEEPENS TO THE WEST
OF ALABAMA.  CONVECTION WILL SPREAD BACK INTO ALABAMA LATE
THURSDAY NIGHT AS SURFACE LOW TRACKS NORTHEASTWARD ACROSS THE
AREA.  UPPER TROUGH WILL PASS EAST OF THE AREA FRIDAY NIGHT, AND
COOLER AND DRIER CONDITIONS WILL RETURN IN TIME FOR THE WEEKEND.

.SHORT TERM...(TONIGHT THROUGH SATURDAY)
LOW LEVEL MOISTURE IS INCREASING RAPIDLY OVER THE AREA WITH
DEWPOINTS CLIMBING INTO THE LOWER 60S IN SOUTHWEST ALABAMA.
JACKSON 18Z UPPER AIR SOUNDING SHOWS A STRONG CAP AT 850MB WHICH
IS SUPPRESSING CONVECTIVE ACTIVITY.  STORM PREDICTION CENTER IS
FORECASTING CAP TO ERODE LATER TONIGHT WITH STRONG TO SEVERE
THUNDERSTORMS DEVELOPING OVER NORTHERN MISSISSIPPI AND SPREADING
INTO WESTERN ALABAMA AFTER MIDNIGHT.  FORECAST SOUNDINGS FROM THE
ETA SHOW CAPE VALUES APPROACHING 1000 J/KG BY 12Z THURSDAY.  WIND
PROFILES ALSO INDICATE SHEAR WILL BE SUFFICIENT FOR ISOLATED
SUPERCELLS.  SHORT WAVE TROUGH WILL PASS EAST OF THE AREA ON
THURSDAY AFTERNOON, AND CONVECTION SHOULD DECREASE AS THE
AFTERNOON PROGRESSES.  PW VALUES WILL DECREASE THURSDAY AFTERNOON
AND EVENING AS DRY AIR ADVECTS INTO THE MID LEVELS.  THE AIRMASS
WILL LIKELY BE CAPPED THROUGH THURSDAY EVENING UNTIL DEEPER
MOISTURE MOVES BACK INTO THE AREA AS MAIN UPPER TROUGH APPROACHES
FROM THE WEST.  DEEPENING SURFACE LOW WILL PROVIDE FAVORABLE
CONDITIONS FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE CWA LATE
THURSDAY NIGHT THROUGH EARLY AFTERNOON FRIDAY.  PW VALUES APPROACH
1.5 INCHES EARLY FRIDAY MORNING, AND THERE WILL BE A THREAT OF
HEAVY RAINFALL AND FLASH FLOODING.  SURFACE LOW AND ASSOCIATED
FRONT WILL EXIT ALABAMA FRIDAY AFTERNOON AND BRING AN END TO THE
CONVECTION.  GIVEN STRENGTH OF UPPER TROUGH, THERE WILL LIKELY BE
SOME WRAP-AROUND MOISTURE ACROSS NORTH ALABAMA FRIDAY EVENING.
CLOUDS WILL BEGIN TO DECREASE ACROSS THE AREA FROM THE SOUTHWEST
STARTING LATE FRIDAY NIGHT WITH CLEARING SKIES ACROSS THE
REMAINDER OF THE AREA SATURDAY MORNING.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
SURFACE HIGH WILL BUILD INTO THE AREA ON SUNDAY WITH SEASONAL
TEMPERATURES EXPECTED.  SURFACE RIDGE WILL MOVE EASTWARD, AND
SOUTHERLY FLOW WILL RETURN MONDAY AND TUESDAY.  THE NEXT SYSTEM IS
EXPECTED TO APPROACH ALABAMA ON WEDNESDAY.  SYSTEM LOOKS STRONG
ENOUGH TO PRODUCE THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     60  74  61  69 /  60  50  50  70
ANNISTON    60  74  61  70 /  60  60  50  80
BIRMINGHAM  63  74  63  69 /  60  50  70  60
TUSCALOOSA  63  75  64  70 /  60  50  70  60
CALERA      63  75  64  71 /  60  50  70  70
AUBURN      60  77  61  74 /  50  70  50  80
MONTGOMERY  63  77  64  76 /  60  60  50  80
TROY        60  77  64  77 /  40  70  50  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

58/92

In the hours before

Local storm report, Mar 30, 10:01 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1001 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             6 W NORTHPORT           33.24N 87.70W
03/30/2005  1.75 INCH        TUSCALOOSA         AL   AMATEUR RADIO

0927 PM     HAIL             NORTHPORT               33.24N 87.59W
03/30/2005  1.00 INCH        TUSCALOOSA         AL   PUBLIC

0937 PM     HAIL             11 E TUSCALOOSA         33.24N 87.35W
03/30/2005  0.88 INCH        TUSCALOOSA         AL   EMERGENCY MNGR

            COALING AL

&&

81/JD

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 9:01 PM CSTSevere Thunderstorm WarningBMXHale44 min
Mar 30, 9:07 PM CSTSevere Thunderstorm WarningBMXPickens23 min
Mar 30, 9:09 PM CSTSevere Thunderstorm WarningBMXTuscaloosa36 min
Mar 30, 9:16 PM CSTSevere Thunderstorm WarningBMXBibb44 min
Mar 30, 9:25 PM CSTSevere Thunderstorm WarningBMXMarion35 min
Mar 30, 9:31 PM CSTSevere Thunderstorm WarningBMXMarengo29 min
Mar 30, 9:35 PM CSTSevere Thunderstorm WarningBMXJefferson, Walker40 min
Mar 30, 9:43 PM CSTSevere Thunderstorm WarningBMXTuscaloosa47 min
Mar 30, 9:53 PM CSTSevere Thunderstorm WarningBMXLowndes52 min
Mar 30, 9:58 PM CSTSevere Thunderstorm WarningBMXMarion47 min
Mar 30, 10:06 PM CSTSevere Thunderstorm WarningBMXDallas39 min
Mar 30, 10:13 PM CSTSevere Thunderstorm WarningBMXJefferson47 min
Mar 30, 10:26 PM CSTSevere Thunderstorm WarningBMXMontgomery64 min
Mar 30, 10:27 PM CSTSevere Thunderstorm WarningBMXSt. Clair48 min
Mar 30, 10:27 PM CSTSevere Thunderstorm WarningBMXPickens48 min
Mar 30, 10:45 PM CSTSevere Thunderstorm WarningBMXLowndes15 min
Mar 30, 10:46 PM CSTSevere Thunderstorm WarningBMXEtowah44 min
Mar 30, 10:53 PM CSTFlash Flood WarningBMXMontgomery2 hr
Mar 30, 11:05 PM CSTSevere Thunderstorm WarningBMXMacon40 min
Mar 30, 11:09 PM CSTSevere Thunderstorm WarningBMXPerry36 min
Mar 30, 11:15 PM CSTSevere Thunderstorm WarningBMXElmore, Tallapoosa30 min
Mar 30, 11:23 PM CSTFlash Flood WarningBMXElmore97 min
Mar 30, 11:38 PM CSTSevere Thunderstorm WarningBMXLee52 min
Mar 30, 11:41 PM CSTSevere Thunderstorm WarningBMXMacon34 min
Mar 30, 11:45 PM CSTSevere Thunderstorm WarningBMXJefferson, Walker48 min
Mar 30, 11:50 PM CSTSevere Thunderstorm WarningBMXElmore, Tallapoosa25 min
Mar 31, 12:12 AM CSTSevere Thunderstorm WarningBMXMontgomery21 min
Mar 31, 12:20 AM CSTSevere Thunderstorm WarningBMXMacon10 min
Mar 31, 12:26 AM CSTSevere Thunderstorm WarningBMXElmore34 min
Mar 31, 12:28 AM CSTFlash Flood WarningBMXLee2 hr
Mar 31, 12:28 AM CSTSevere Thunderstorm WarningBMXLee47 min
Mar 31, 12:55 AM CSTFlash Flood WarningBMXElmore, Montgomery2 hr
Mar 31, 1:21 AM CSTSevere Thunderstorm WarningBMXMacon24 min
Mar 31, 1:35 AM CSTSevere Thunderstorm WarningBMXSumter41 min
Mar 31, 2:11 AM CSTFlash Flood WarningBMXLee2 hr
Mar 31, 2:29 AM CSTSevere Thunderstorm WarningBMXGreene, Sumter46 min
Mar 31, 3:01 AM CSTFlash Flood WarningBMXElmore119 min
Mar 31, 3:08 AM CSTSevere Thunderstorm WarningBMXBibb, Tuscaloosa52 min
Mar 31, 3:11 AM CSTSevere Thunderstorm WarningBMXMarengo64 min
Mar 31, 4:45 AM CSTSevere Thunderstorm WarningBMXDallas, Perry45 min
Mar 31, 6:00 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.